1. Health
Send to a Friend via Email
Anne Asher

Morphine Recall

By June 17, 2008

Follow me on:

If you take 30 or 60 mg of morphine sulfate extended release tablets manufactured by the Ethex Corporation, you may be in danger of an overdose. The company has voluntarily recalled lots of these medications they believe might contain oversized tablets. An oversized tablet, they say, could contain up to two times the amount indicated on the label. The recalled lots were on the market between June 2006 and May 2008. Click here for a list of the specific lots and information about what to do.

Fortunately, no one has so far been hurt. Donít be the first one!

| Drug Addiction | Back Pain | Active Ingredient |

Comments
July 5, 2008 at 3:10 am
(1) candace Dillard says:

I had been taking morphine sulfate at first I had taken the 60mg then went down to the 30mg ones. I hadn’t had a problem with it till the last couple of months. which was the month of May and June. I all a sudden started to get sick and was having a hard time taking it. My question is what really was going on with it. I have a right to know seeing how I had been taking it for awhile. I stopped taking it because I couldn’t handle feeling sick all the time from it. like I said I never did feel sick or had any reaction until the last couple of months. So I decided to stop taking it on my on, after I had talked to my doctor. But even after I changed my medication. I didn’t know that there was a recall on it till now. So if you could please send me info on it and more info on why they were recalling it. I just want to make sure that I am gonna be ok. I am just concerned.
Thank-You for taking your time to read this, I really appreciate it. If I didn’t mention it I found out about the recall from a letter from where I was getting my medications from. So please when you get a chance send me some information about it.
From a concerned citizen: My e-mail address is shycandy_21@yahoo.com

July 7, 2008 at 12:24 pm
(2) backandneck says:

Candace, What’s in the above blog post is all the information I have about the recall, so I put your question to our Drugs guide (you can access his site at: http://drugs.about.com). Here is his reply:

The only recall issue had to do with the pills being manufactured with a double dose
of morphine which can cause trouble breathing, fatigue, constipation, low
blood pressure, restlessness, confusion, etc. If she was using the recalled
pills, it certainly could have been responsible for her symptoms. It also
sounds like she spoke with her physician and did get a recall letter.

I think you can reassure her that the only reason for the recall was the dose problem. Although her symptoms should have cleared up after stopping the medication (and it has been several months), if she still has any of the symptoms associated with the higher dose, she should see her healthcare provider.

October 23, 2008 at 10:19 pm
(3) Scared and Confused says:

I have been taking this brand in both 60 and 30mg since 1995, as prescribed by Johns Hopkins pain treatment center, and when I was notified of the recall, I felt lucky I hadn’t died from it, but otherwise wasn’t concerned, how ever when my system had to adjust to the correct dose again, I experienced more severe pain, and mild to moderate withdraw symptoms. I contacted my primary dr who had been refilling them as directed by Johns Hopkins, and he told me to go to a pain specialist about it, which sounded reasonable, but now he has refused to refill my meds, like as if I was an addict or something. The pain dr I was referred to locally told me her practice doesn’t prescribe chronic pain meds at all, and she recommended I go back to Johns Hopkins (several hour drive, plus at least a six month wait to get an appointment I recall). In the meantime, he gave me 10day supply.

I don’t know why he is suddenly acting like this, as I always took them as directed, and only reported to him because the recall suggested I do so…

Do you have any suggestions?

I’ve had 5 major back surgeries, and dozens of injections, nerve ablations, and radiation surgeries, and Johns Hopkins says my only hope of not spending the rest of my life in bed is chronic pain meds. However, the only local pain treatment center wanted to put me on ultram, instead, but I took that before the morphine, and it was completely inadequate 15years ago, and my condition is much worse now.

November 29, 2008 at 10:47 am
(4) Paula Harris says:

Our 96 year old grandmother was prescribed this and when she took it, 1st time on anything this strong, she got so confused and fell out of bed, called 911 because she couldn’t walk, has been in and out of hospitals for the last month. She was placed in an assisted care living facility. (She had been living on her own up to this point.)

February 3, 2009 at 8:48 pm
(5) Judy Crane says:

I have been tired and sleeping for the whole year of 2008. I started on Morphine so that maybe I would be able to get through some tasks around the house. I wanted to be more mobile. I have worked with my doctor, but we could not figure out why I was dizzy and unable to get around. I have severe memory problems. I never received a recall letter from the drug store were I get the meds. My pill bottles only give the name not the lot number so how do you know if your meds were the ones recalled. My system could not handle the 30mg so the doctor had me stop and only take the 15 fast acting. So if that were the case My body was getting 60mg then 30mg. No wonder my life is still spinning. I would have never guessed this could happen to anyone. Now we know but is it too late? It feels like I my life is just opening my eye and closing them.

February 3, 2009 at 9:23 pm
(6) Trisha Torrey says:

Judy,

Anne, your guide to back and neck pain, asked me to chime in with some information for you.

1. The pharmacy that filled your morphine prescription should be able to locate the right lot number for you. Call them, tell them you are concerned about the recall, ask them to look up the manufacturer and lot number for your prescriptions and refills. If any of them were manufactured by Ethex, then ask for those lot numbers. With those lot numbers, you can check at the FDA website Anne has provided above to compare.

2. Because you had such problems with the drug, you should report those adverse reactions to FDA’s Medwatch. It’s a reporting system for consumers to use to report problems with prescription drugs. here’s a link: http://www.fda.gov/medwatch/

3. Once you’ve done both those things, report back to your doctor. S/he needs to know what steps you’ve taken because future drug prescriptions may be affected.

Best of luck,

Trisha Torrey
About.com Guide to Patient Empowerment
http://patients.about.com

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Back & Neck Pain

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.